Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 95, NWS Pueblo, CO

June 10, 2023Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 10, 2023, 5:44 PM MDT for Baca County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2023, 5:44 PM MDT (23:44 UTC)
Expired
Jun 10, 2023, 6:15 PM MDT
In force
31 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Baca County, CO

The radar

The Pueblo radar (KPUX), 179 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

197 
WUUS55 KPUB 102344
SVRPUB
COC009-110015-
/O.NEW.KPUB.SV.W.0095.230610T2344Z-230611T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
544 PM MDT Sat Jun 10 2023

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Baca County in southeastern Colorado...

* Until 615 PM MDT.

* At 543 PM MDT, a severe thunderstorm was located near Pritchett, 
  and another severe storms was 9 miles southwest of Springfield. 
  Both storms were moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Springfield and Vilas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3719 10274 3744 10297 3759 10269 3732 10238
TIME...MOT...LOC 2343Z 236DEG 21KT 3731 10273 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

EP
2 follow-up statements
055 
WWUS55 KPUB 102357
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
557 PM MDT Sat Jun 10 2023

COC009-110015-
/O.CON.KPUB.SV.W.0095.000000T0000Z-230611T0015Z/
Baca CO-
557 PM MDT Sat Jun 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR CENTRAL BACA COUNTY...

At 556 PM MDT, a severe thunderstorm was located near Springfield,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Springfield and Vilas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3722 10268 3746 10293 3759 10269 3732 10238
TIME...MOT...LOC 2356Z 236DEG 21KT 3735 10265 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

EP
978 
WWUS55 KPUB 110014
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
614 PM MDT Sat Jun 10 2023

COC009-110024-
/O.EXP.KPUB.SV.W.0095.000000T0000Z-230611T0015Z/
Baca CO-
614 PM MDT Sat Jun 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BACA COUNTY WILL
EXPIRE AT 615 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3722 10268 3746 10293 3759 10269 3732 10238
TIME...MOT...LOC 0014Z 236DEG 21KT 3741 10254 

$$

EP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:19 PM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 10, 3:19 PM MDT, 2 hours 25 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Pueblo CO
319 PM MDT Sat Jun 10 2023

.SHORT TERM...(This evening through Sunday)
Issued at 300 PM MDT Sat Jun 10 2023

Key Messages

1) Threat for severe weather Sunday along and near I25 corridor.

Corrected for introduction of SPC Slight Risk on Sunday

.Tonight...Convection will move eastward during the evening with
the best chance for convection mostly north of U50. CAPE values
gradually decrease during the evening which will decrease the
threat for severe weather. On the plains, surface winds will
remain generally from the north to northeast advecting low level
moisture into he region. By later in the night, the winds may
become more easterly with possible some lower clouds developing
along the I25 corridor.

.Sunday...Main story is the potential for severe convective
weather along the I25 corridor and eastern plains. Weak
disturbance will move into the I25 corridor later in the
afternoon with bulk shears increasing to around 35 to 40 knots.
The main question is the amount of instability. Bufkit soundings
suggest lower clouds will linger into the morning along portions
of the I25 corridor, which could limit the amount of surface
heating. In addition, the soundings show a cap around 650 mb which
may be slow to erode. SPC updated the day 2 outlook to include
slight risk for a fairly large area on the eastern plains into the
northern I25 corridor, including Colorado Springs and Pueblo.
There are suggestions of another disturbance later Sunday evening
which could result in another round of convection.

Elsewhere...expect diurnal convection over the mountains and high
valleys. Drier air at mid levels will move into the region tending
to limit the QPF associated with showers and thunderstorms. --PGW--

.LONG TERM...(Sunday night through Saturday)
Issued at 300 PM MDT Sat Jun 10 2023

Key Messages

1) Potential for severe storm on Monday along the I-25 corridor
and onto the eastern plains.

2) Diurnal convection for the remainder of the period with a
drying trend.

.Monday...Moist upslope flow continues over the eastern plains
and into the eastern mountains. Disturbance lifts out from the
mean long wave trough in the Great Basin with winds aloft
increasing. Bulk shears increase to around 40 knots. Models vary
in the amount of instability. The 12Z NAM has over 2000J/kg of
CAPE along the I25 corridor while the GFS has around 1000 to 1500
J/kg. Still a fair amount of uncertainty with the specifics of
the event. SPC has a marginal risk extending basically along and
just east of the I25 corridor with model soundings showing the
atmosphere being capped and more stable further east. This looks
good for the Day 3 outlook with all the uncertainty, but will
have to monitor for conditions becoming more favorable for severe
convection.

.Tuesday through Saturday...A pattern change begins with the flow
aloft becoming more westerly with a trough moving across the
northern Rockies. Anticipate a drying trend towards mid week as a
lee trough develops which would tend to decrease the amount of
low level moisture. Towards the end of the week, upslope flow may
redevelop with an increase in low level moisture. With the
increased flow aloft, will have to monitor for the threat of
severe weather in the later part of the week. The best chances for
severe weather will be over the northern portions of the CWA.
Models suggest an upper ridge for the weekend with drier and
warmer weather. --PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 300 PM MDT Sat Jun 10 2023

ALS...VFR. A disturbance will move into the region later Sunday
afternoon with the potential for some TSRA Sunday afternoon.

KCOS and KPUB...Any convection will end early Saturday evening.
Upslope flow could bring some MVFR ceilings Sunday morning.
Thunderstorms will become likely Sunday afternoon. There is the
potential for storms to be strong to severe later Sunday
afternoon. --PGW--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PGW
LONG TERM...PGW
AVIATION...PGW
Hazardous weather outlook, Jun 10, 11:48 AM MDT, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1148 AM MDT Sat Jun 10 2023

COZ058>089-093>099-111800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1148 AM MDT Sat Jun 10 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected this afternoon. The greatest
chance of storms will be over the Pikes Peak Region and the eastern
plains, mostly north of highway 50, this afternoon. Later this
evening into tonight, lingering storms will be possible all along
the Colorado and Kansas border. Some storms today and tonight
could become strong to severe, with the strongest storms producing
gusty outflow winds up to 55 mph, lightning, and some small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Daily showers and thunderstorms will continue each afternoon and
evening through next week. Main concerns will be flash flooding,
though increasing chances for strong to severe storms are expected
across the plains Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

06/06

In the hours before

Local storm report, Jun 10, 3:31 PM MDT, 2 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
331 PM MDT Sat Jun 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     Hail             3 SSE Fountain          38.65N 104.69W
06/10/2023  M1.25 inch       El Paso            CO   Public

&&
Special weather statement, Jun 10, 3:43 PM MDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
343 PM MDT Sat Jun 10 2023

COZ085-086-102215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
343 PM MDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of southeastern El Paso
and northeastern Pueblo Counties through 415 PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hanover, or 20 miles northeast of Pueblo, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hanover and Pueblo Depot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3846 10451 3866 10445 3866 10416 3831 10425
TIME...MOT...LOC 2142Z 290DEG 11KT 3854 10444

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

PS
Special weather statement, Jun 10, 4:14 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
414 PM MDT Sat Jun 10 2023

COZ085-086-089-102245-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
414 PM MDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of southeastern El
Paso, west central Crowley and northeastern Pueblo Counties through
445 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pueblo Depot, or 18 miles northeast of Pueblo, moving southeast at 20
mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Boone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3836 10445 3855 10432 3830 10396 3811 10417
TIME...MOT...LOC 2213Z 314DEG 18KT 3839 10430

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

EP
Special weather statement, Jun 10, 4:54 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Pueblo CO
454 PM MDT Sat Jun 10 2023

COZ094-099-102330-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
454 PM MDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of southwestern Baca
and eastern Las Animas Counties through 530 PM MDT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Pritchett, or 24 miles southwest of Springfield,
moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph, nickel size hail and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Baca
and eastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3705 10300 3720 10311 3744 10281 3718 10258
TIME...MOT...LOC 2254Z 237DEG 24KT 3718 10296

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

mw
Special weather statement, Jun 10, 5:00 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Pueblo CO
500 PM MDT Sat Jun 10 2023

COZ086-089-093-102330-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
500 PM MDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of northwestern Otero,
southwestern Crowley and eastern Pueblo Counties through 530 PM
MDT...

At 459 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Olney Springs, or 32 miles east of Pueblo, moving
southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Fowler around 510 PM MDT.
  Olney Springs around 515 PM MDT.

Other locations in the path of this storm include Crowley, Ordway and
Manzanola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3822 10416 3838 10401 3820 10364 3798 10384
TIME...MOT...LOC 2259Z 305DEG 21KT 3826 10402

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

EP
Local storm report, Jun 10, 5:23 PM MDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
523 PM MDT Sat Jun 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     Hail             1 NNE Olney Springs     38.19N 103.93W
06/10/2023  M1.00 inch       Crowley            CO   Trained Spotter

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:24 PM MDTSpecial Weather StatementPUBBaca, Prowers36 min
Jun 9, 6:53 PM MDTSpecial Weather StatementPUBProwers37 min
Jun 10, 12:06 PM MDTSpecial Weather StatementPUBDouglas24 min
Jun 10, 12:13 PM MDTSevere Thunderstorm WarningPUBEl Paso32 min
Jun 10, 12:43 PM MDTSevere Thunderstorm WarningPUBEl Paso32 min
Jun 10, 1:09 PM MDTSpecial Weather StatementPUBDouglas36 min
Jun 10, 1:28 PM MDTFlash Flood WarningPUBEl Paso88 min
Jun 10, 1:35 PM MDTSpecial Weather StatementPUBEl Paso25 min
Jun 10, 1:55 PM MDTSpecial Weather StatementPUBEl Paso35 min
Jun 10, 2:09 PM MDTSevere Thunderstorm WarningPUBEl Paso36 min
Jun 10, 2:45 PM MDTSevere Thunderstorm WarningPUBEl Paso30 min
Jun 10, 3:11 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo34 min
Jun 10, 3:43 PM MDTSpecial Weather StatementPUBPueblo32 min
Jun 10, 4:14 PM MDTSpecial Weather StatementPUBPueblo31 min
Jun 10, 4:54 PM MDTSpecial Weather StatementPUBBaca36 min
Jun 10, 5:00 PM MDTSpecial Weather StatementPUBCrowley30 min
Jun 10, 5:19 PM MDTSevere Thunderstorm WarningPUBBaca26 min
Jun 10, 5:23 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero, Pueblo37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.